Alert archive / Texas / Tornado Warnings in 2020
Tornado Warning 5, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Aug 16, 2020, 2:45 PM CDT for Gray County, Wheeler County, Texas. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2020, 2:45 PM CDT (19:45 UTC)
- Expired
- Aug 16, 2020, 3:04 PM CDT
- In force
- 19 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Gray County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 105 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 2:46 PM CDT | TORNADO | 8 Wnw Mobeetie, TX | EF1 TORNADO WITH A PATH LENGTH OF 1.84 MILES AND PATH WIDTH OF 200 YARDS TOUCHED DOWN 8 MILES WEST NORTHWEST OF MOBEETIE IN GRAY COUNTY. THE TORNADO DID MINOR DAMAGE AROUND A RESIDENCE WHICH INCLUDED VERY MINOR DAMAGE TO THE HOME ROOF CAP, A ROLLED AND DISPLAC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 7.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 417 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 2353 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
507
WFUS54 KAMA 161945
TORAMA
TXC179-483-162015-
/O.NEW.KAMA.TO.W.0005.200816T1945Z-200816T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
245 PM CDT Sun Aug 16 2020
The National Weather Service in Amarillo has issued a
* Tornado Warning for...
West central Wheeler County in the Panhandle of Texas...
Northeastern Gray County in the Panhandle of Texas...
* Until 315 PM CDT.
* At 245 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles west of New Mobeetie, or 11 miles south of
Miami, moving south at 20 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
west central Wheeler and northeastern Gray Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3557 10067 3559 10052 3543 10045 3540 10068
TIME...MOT...LOC 1945Z 347DEG 16KT 3553 10059
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
Guerrero1 follow-up statement
450
WWUS54 KAMA 162004
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
304 PM CDT Sun Aug 16 2020
TXC179-483-162014-
/O.CAN.KAMA.TO.W.0005.000000T0000Z-200816T2015Z/
Wheeler TX-Gray TX-
304 PM CDT Sun Aug 16 2020
...THE TORNADO WARNING FOR WEST CENTRAL WHEELER AND NORTHEASTERN GRAY
COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
LAT...LON 3557 10067 3559 10052 3543 10045 3540 10068
TIME...MOT...LOC 2002Z 347DEG 16KT 3545 10057
$$
GuerreroWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Aug 16, 2:06 PM CDT, 39 minutes earlier.
Area forecast discussion, Aug 16, 2:06 PM CDT, 39 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 206 PM CDT Sun Aug 16 2020 .SHORT TERM...Today through Monday. Thunderstorms are expected this afternoon and evening across the Panhandles. Large hail and damaging winds will be the main threats. Activity could go as late as 4 am before finally tappering off. Surface analysis shows a stalled boundary drapped across the central parts of the Panhandles. Additionally, an outflow boundary is also evident from convection in Oklahoma. Storms are starting to form in the Texas Panhandle as a result of these boundaries. The air across eastern parts of the forecasta area is very moist with dew points in the low to mid 70s. Ample boundary layer moisture will be in place across the east today. Forecast soundings show steep mid level lapse rates, and as a result instability will be on the higher side today. MLCAPE values ranging anywhere from 1500-3000 J/kg with pockets of 5000 as indicated by the RAP. Bulk shear is not very impressive today (~25 knot), but given the amount of potential energy, we certainly could have a strong updraft or two. Inverted-v soundings are also progged in western/central areas where less boundary layer moisture is expected, so a combination of large hail and damaging wind gusts will be possible today/tonight as small pieces of upper level energy pass over the area. Speaking of the flow aloft, wind speeds are very weak at 500 mb so steering flow will in turn be weak as well. If storms train over the same area for a while, we could see a threat for flooding as well, especially in the eastern zones where the "juicer" airmass will exist. Thunderstorms will go into the evening hours and could end up sticking around through Monday morning, especially the southern half of the forecast area. Guerrero && .LONG TERM...Monday Night through Sunday. It still appears some temporary drying of the atmosphere is anticipated for Monday night and Tuesday as northerly flow aloft prevails. NBM non-mentionable pops for this time period were incorporated into the grids and seemed reasonable. Have also cautiously left Tuesday night dry as well based on the NBM pop values. However, will note that the latest operational 12Z GFS and 12Z NAM are hinting that there may be a minor embedded shortwave trof in the overall northerly flow aloft and, as a result, both models bring some precipitation into parts of the OK Panhandle and northern TX Panhandle late Tuesday night. This will be something to watch as time gets closer. For now, left the NBM non-mentionable pop values in for Tuesday night. For Wednesday through Sunday, medium range models are in basic agreement featuring an upper level ridge of high pressure persisting over the southwest states with some semblance of upper level troffing across the eastern states. This places our forecast area in north-northwest or at times northwest flow aloft for most of this time frame. The net result is a return of the threat for late afternoon and nighttime showers and thunderstorms, with the greatest potential across the far western sections closest to the TX and NM state line. NBM pops are plausible and capture the overall synoptic pattern and were utilized in the grids. 02 && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 63 91 64 94 65 / 40 10 5 5 5 Beaver OK 63 91 63 93 64 / 30 5 5 0 10 Boise City OK 60 90 62 94 63 / 30 10 5 0 10 Borger TX 66 95 67 98 68 / 40 10 5 5 5 Boys Ranch TX 63 94 64 96 65 / 40 10 5 5 5 Canyon TX 63 91 64 94 65 / 40 20 5 5 5 Clarendon TX 66 91 67 93 67 / 40 20 5 5 5 Dalhart TX 60 90 61 93 63 / 40 5 5 5 5 Guymon OK 62 89 63 92 64 / 40 5 5 0 5 Hereford TX 64 91 64 94 66 / 40 20 5 5 5 Lipscomb TX 63 92 64 93 64 / 40 10 5 5 10 Pampa TX 63 91 64 94 65 / 40 10 5 5 5 Shamrock TX 66 91 66 92 66 / 40 20 5 0 10 Wellington TX 67 94 68 96 67 / 40 20 5 0 5 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous weather outlook, Aug 16, 3:38 AM CDT, 11 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 338 AM CDT Sun Aug 16 2020 OKZ001>003-TXZ001>020-317-162045- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 338 AM CDT Sun Aug 16 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Thunderstorms possible today. Storms may become severe with damaging winds and large hail being the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible just about every day through Friday, mainly during the evening and overnight periods. Current severe threat is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Aug 16, 12:58 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1258 PM CDT Sun Aug 16 2020
OKZ003-161900-
Beaver OK-
1258 PM CDT Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR BEAVER COUNTY UNTIL 200 PM CDT...
At 1258 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Knowles, or 12 miles east of Beaver, moving southeast
at 30 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Beaver, Forgan, Gate, Knowles, Mocane, Slapout and Floris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3650 10000 3654 10035 3667 10061 3700 10094
3700 10001
TIME...MOT...LOC 1758Z 306DEG 25KT 3685 10031
GuerreroLocal storm report, Aug 16, 2:32 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
232 PM CDT SUN AUG 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL MIAMI 35.69N 100.64W
08/16/2020 E0.88 INCH ROBERTS TX TRAINED SPOTTER
&&
EVENT NUMBER AMA2000568
ANDRADEThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 1:53 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Roberts | 67 min |
| Aug 16, 2:28 PM CDT | Severe Thunderstorm Warning | AMA | Roberts | 62 min |
| Aug 16, 2:43 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley, Gray, Wheeler | 92 min |
| Aug 16, 3:23 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb | 47 min |
| Aug 16, 3:55 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley | 13 min |
| Aug 16, 4:09 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley | 53 min |
Nearby
Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.